(s,S) Equilibria in Stochastic Games with an Application to Product Innovations
AbstractWe study a class of two-player continuous time stochastic games in which agents can make (costly) discrete or discontinuous changes in the variables that affect their payoffs. It is shown that in these games there are Markov perfect equilibria of the two-sided (s,S) rule type. In such equilibria at a critical low state (resp. high state) player 1 (resp. 2) effects a discrete change in the environment. In some of these equilbria either or both players may be passive. On account of the presence of fixed costs (to discrete changes) the payoffs are non-convex and hence standard existence arguments fail. We prove that the best response map satisfies a surprisingly strong monotonicity condition and use this to establish the existence of Markov perfect equilibria. The first-best solution is also a two-sided (s,S) rule but the symmetric first-best solution has a wider s-S band than the symmetric Markovian equilibria. A further contribution of this paper is the development of a framework for continuous time games, which allows players to react instantaneously to their opponent's moves. We mention various applications of the theory and discuss in detail an application to product innovations.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Northwestern University, Center for Mathematical Studies in Economics and Management Science in its series Discussion Papers with number 916.
Date of creation: Jun 1990
Date of revision:
Contact details of provider:
Postal: Center for Mathematical Studies in Economics and Management Science, Northwestern University, 580 Jacobs Center, 2001 Sheridan Road, Evanston, IL 60208-2014
Web page: http://www.kellogg.northwestern.edu/research/math/
More information through EDIRC
Other versions of this item:
- Dutta, P.K. & Rustichini, A., 1991. "(s,S) Equilibria in Stochastic games with an Application to Product Innovations," Discussion Papers 1991_36, Columbia University, Department of Economics.
- Dutta, P. & Rustichini, A., 1991. "(s,S) Equilibria in Stochastic games with an Application to Product Innovations," RCER Working Papers 259, University of Rochester - Center for Economic Research (RCER).
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Prajit K. Dutta, 1990. "Innovation and Product Differentiation," Discussion Papers 894, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Dixit, A., 1988.
"Entry And Exit Decisions Under Uncertainty,"
91, Princeton, Department of Economics - Financial Research Center.
- Shaked, Avner & Sutton, John, 1983. "Natural Oligopolies," Econometrica, Econometric Society, vol. 51(5), pages 1469-83, September.
- Boyan Jovanovic & Rafael Rob, 1990.
"Long Waves and Short Waves: Growth Through Intensive and Extensive Search,"
Levine's Working Paper Archive
2082, David K. Levine.
- Jovanovic, Boyan & Rob, Rafael, 1990. "Long Waves and Short Waves: Growth through Intensive and Extensive Search," Econometrica, Econometric Society, vol. 58(6), pages 1391-1409, November.
- Jovanovic, Boyan & Rob, Rafael, 1987. "Long Waves and Short Waves: Growth Through Intensive and Extensive Search," Working Papers 87-35, C.V. Starr Center for Applied Economics, New York University.
- Mansfield, Edwin & Schwartz, Mark & Wagner, Samuel, 1981. "Imitation Costs and Patents: An Empirical Study," Economic Journal, Royal Economic Society, vol. 91(364), pages 907-18, December.
- repec:fth:coluec:484 is not listed on IDEAS
- Stinchcombe, Maxwell B., 1992. "Maximal strategy sets for continuous-time game theory," Journal of Economic Theory, Elsevier, vol. 56(2), pages 235-265, April.
- Lee, Tom & Wilde, Louis L, 1980. "Market Structure and Innovation: A Reformulation," The Quarterly Journal of Economics, MIT Press, vol. 94(2), pages 429-36, March.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Fran Walker).
If references are entirely missing, you can add them using this form.